Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Bismarck, ND

June 18, 2011Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2011, 5:40 PM MDT for Grant County, Morton County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 5:40 PM MDT (23:40 UTC)
Expired
Jun 18, 2011, 6:45 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KBIS 182340
SVRBIS
NDC037-059-190045-
/O.NEW.KBIS.SV.W.0042.110618T2340Z-110619T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 745 PM CDT/645 PM MDT/

* AT 636 PM CDT/536 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
  JUDSON TO 7 MILES NORTH OF CARSON...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...JUDSON AND SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137
TIME...MOT...LOC 2341Z 225DEG 9KT 4674 10130 4653 10153
WIND...HAIL 60MPH 1.00IN

$$

AYD
3 follow-up statements
385 
WWUS53 KBIS 182350
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SAT JUN 18 2011

NDC037-059-190045-
/O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/
GRANT ND-MORTON ND-
650 PM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

AT 645 PM CDT/545 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM JUDSON TO 9 MILES NORTHWEST
OF LARK...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JUDSON AND SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137
TIME...MOT...LOC 2350Z 229DEG 10KT 4677 10126 4656 10149
WIND...HAIL 60MPH 1.00IN

$$

AYD
277 
WWUS53 KBIS 190009
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT SAT JUN 18 2011

NDC037-059-190045-
/O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/
GRANT ND-MORTON ND-
709 PM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

AT 704 PM CDT/604 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM JUDSON TO 8 MILES NORTHWEST
OF LARK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SWEET BRIAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND WILL LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137
TIME...MOT...LOC 0009Z 232DEG 14KT 4678 10123 4657 10146
WIND...HAIL 60MPH 1.00IN

$$

AYD
287 
WWUS53 KBIS 190028
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
728 PM CDT SAT JUN 18 2011

NDC037-059-190045-
/O.CON.KBIS.SV.W.0042.000000T0000Z-110619T0045Z/
GRANT ND-MORTON ND-
728 PM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORTON
AND NORTH CENTRAL GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

AT 727 PM CDT/627 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CROWN BUTTE LAKE TO 11 MILES
SOUTHEAST OF ALMONT...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MORTON AND NORTHEASTERN GRANT
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4676 10092 4639 10149 4660 10177 4696 10137
TIME...MOT...LOC 0029Z 238DEG 14KT 4680 10109 4662 10132
WIND...HAIL 60MPH 1.00IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:58 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 18, 1:58 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT JUN 18 2011

.SHORT TERM...
MODELS IN FAIR AGREEMENT IN SHORT TERM AND USED A BLEND OF MODELS
FOR TODAYS FORECAST PACKAGE. SOME DIFFERENCES BEGIN TO APPEAR
LATER IN PERIODS. SEE LONG TERM DISCUSION FOR MORE DETAILS.

CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA NEAR WHERE IT HAS
BEEN EXPECTED FOR THE PAST SEVERAL DAYS. CURRENTLY 35 KNOTS OF
SHEER WITH MODERATE INSTABILITY AND LITTLE CONVECTIVE INHIBITION
WESTERN ZONES.

MOSTLY DIURNAL CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS
WITH A BREAK AGAIN SUNDAY MORNING AND EARLY AFTERNOON. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND EVENING
WILL SIGNAL THE BEGINNING OF AN EXTENDED PERIOD OF UNSETTLED
WEATHER FOR THE NORTHERN PLAINS.

MODELS DISAGREE TO SOME EXTEND IN LOCATION OF HEAVIEST QPF WITH
NAM FARTHEST NORTH...FASTEST AND WEAKEST WITH SURFACE LOW AND
ASSOCIATED PRECIPITATION. ECMWF SLOWEST WITH GFS A GOOD COMPROMISE
THIS FORECAST. SEVERE CONVECTION IS A SMALL POSSIBILITY FOR SUNDAY
NIGHT AS SURFACE TROUGH MOVES ACROSS THE REGION WITH DEEP LOW
DEVELOPING OVER THE CENTRAL PLAINS IN KANSAS AND THE NEBRASKA
PANHANDLE AND TRACKING NORTHEAST TO THE NEBRASKA AND SOUTHEAST
SOUTH DAKOTA BORDER BY THE END OF THE SHORT TERM GRIDS. HEAVIEST
PRECIPITATION STILL IN THE EXTENDED GRIDS. TEMPERATURES REMAIN
SEASONABLE IN SHORT TERM WITH A COOLING TREND DEVELOPING BEGINNING
EARLY NEXT WEEK.

.LONG TERM...
HE COMBINATION OF A SLOW MOVING 500 MB CLOSED LOW WITH HEIGHT
ANOMALIES OF 3.5 STANDARD DEVIATIONS BELOW NORMAL AND STRONG
MOISTURE TRANSPORT FROM THE GULF LEADING TO PWATS OF 150 PERCENT OF
NORMAL LEADS TO THE THREAT FOR HEAVY RAIN ACROSS THE NORTHERN PLAINS
MONDAY AND TUESDAY. WHILE THE MODEL CONSENSUS OVERNIGHT WAS A
SOUTHWARD SHIFT IN THE PROPAGATION OF THE LOW...THE 12 UTC MODEL
CONSENSUS NOW FAVORS A MORE NORTHERLY TRACK FROM EASTERN COLORADO
MONDAY MORNING...TO APPROXIMATELY SIOUX FALLS SOUTH DAKOTA ON
TUESDAY. THERE APPEARS TO BE TWO AREAS OF FOCUS FOR PRECIPITATION
WITH THIS SYSTEM ACROSS WESTERN AND CENTRAL NORTH DAKOTA...THE FIRST
ALONG THE INVERTED TROUGH ACROSS THE MONTANA AND NORTH DAKOTA BORDER
INTO SOUTHERN SASKATCHEWAN...AND THE SECOND IN 25-35 KTS OF
ISENTROPIC UPGLIDE ON THE 305K THETA SURFACE ALONG AND SOUTH OF
HIGHWAY 200 IN THE WARM CONVEYOR BELT. THIS WOULD SUGGEST ONE TO ONE
AND A HALF INCHES OF BASIN AVERAGE RAINFALL ALONG THE INVERTED
TROUGH...WITH THE POTENTIAL FOR TWO PLUS INCHES FOR LOCATION SOUTH
OF HIGHWAY 200...NOT GOOD NEWS FOR THE INFLOWS INTO LAKE
SAKAKAWEA...TRIBUTARY CONTRIBUTIONS BELOW GARRISON DAM AND INFLOWS
INTO THE CANADIAN RESERVOIRS IN THE SOURIS BASIN IN SASKATCHEWAN.
THIS SYSTEM WILL HAVE TO BE CLOSELY MONITORED SHOULD THE HEAVY RAIN
CONTINUE TO SHIFT FURTHER NORTH TOWARDS A LARGER PORTION OF THE
SOURIS BASIN. RUN TO RUN VARIABILITY HAS BEEN THE NAME OF THE GAME
WITH THIS SYSTEM...AND MAY CONTINUE WITH FUTURE RUNS. TEMPERATURES
ARE OBVIOUSLY FORECAST TO BE WELL BELOW NORMAL MONDAY AND TUESDAY
NORTH OF THE LOW WITH AMPLE CLOUDS AND PRECIPITATION...AND THIS TREND
CONTINUES IN THE WAKE OF THE LOW. A BRIEF RESPITE FROM
PRECIPITATION IS POSSIBLE WITH AN UPPER LEVEL RIDGE WEDNESDAY AND
THURSDAY...BEFORE A RETURN TO ACTIVE WEATHER BY FRIDAY.

&&

.AVIATION...
A TYPICAL SUMMER TIME DAILY WEATHER PATTERN IS FORECAST ACROSS
WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY. SOUTH-SOUTHWEST
SURFACE WIND GUSTS OF 20 TO 25 KTS ARE FORECAST THROUGH SATURDAY
AFTERNOON FOR KISN...KMOT...KDIK AND KBIS. RATHER HIGH BASED VFR
CUMULUS FIELDS ARE ALSO FORECAST TO BUILD UP THROUGHOUT THE
AFTERNOON ACROSS THE AREA...AND DISSIPATE WITH SUNSET. SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST TO INITIATE BETWEEN THE
HIGHWAY 83 AND 85 CORRIDORS AROUND THE 20-22 UTC
TIME FRAME...POTENTIALLY AFFECTING THE KISN...KMOT...KBIS AND KDIK
TAF SITES THROUGH SUNSET. A FEW OF THESE STORMS MAY BE STRONG...WITH
MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. HOWEVER...DUE TO
LOW CONFIDENCE IN THE EXACT TIMING OF THUNDERSTORMS INTO ANY OF THE
TERMINAL SITES...WILL COVER THE THREAT WITH VCTS FOR NOW AND AMEND
LATER BASED ON RADAR TRENDS. RESIDUAL SHOWERS MAY LAST FOR KISN AND
KMOT PAST SUNSET DUE TO A CLOSER PROXIMITY TO THE UPPER LEVEL LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....PJA
AVIATION...PJA
Hazardous weather outlook, Jun 18, 3:33 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT SAT JUN 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN
THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR
SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

HEINERT

In the hours before

Special weather statement, Jun 18, 5:23 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT SAT JUN 18 2011

NDZ019-020-190000-
MERCER ND-OLIVER ND-
623 PM CDT SAT JUN 18 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN OLIVER AND SOUTHEASTERN
MERCER COUNTIES UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN MERCER AND WESTERN
OLIVER COUNTIES...OR 50 MILES NORTHWEST OF BISMARCK...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HANNOVER...
  HAZEN...
  BEULAH...
  STANTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THIS
AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF YOU EXPERIENCE WATER OVER ROADS...DO NOT ATTEMPT
TO CROSS. TURN AROUND...DONT DROWN.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:01 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver59 min
Jun 18, 4:20 PM MDTSevere Thunderstorm WarningBISGrant, Morton44 min
Jun 18, 4:26 PM MDTTornado WarningBISGrant, Morton21 min
Jun 18, 4:59 PM MDTFlash Flood WarningBISMercer, Morton, Oliver5 hr
Jun 18, 5:02 PM MDTTornado WarningBISGrant, Morton28 min
Jun 18, 5:26 PM MDTFlash Flood WarningBISGrant, Morton3 hr
Jun 18, 5:35 PM MDTSevere Thunderstorm WarningBISGrant, Sioux55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.